California, 2008

Wildfire in California, June 21 to 30, 2008

June 21 to 30, 2008 · NWS STO · 7 events in 7 counties and zones

Numerous thunderstorms with little or no rainfall spread across interior Northern California on June 21st. Approximately 8000 lightning strikes were detected, sparking as many as 2000 wildfires across Northern California.

The toll

Deaths
0
Injuries
24
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Numerous thunderstorms with little or no rainfall spread across interior Northern California on June 21st. Approximately 8000 lightning strikes were detected, sparking as many as 2000 wildfires across Northern California. These fires destroyed numerous structures and caused multiple deaths and injuries. Evacuations were ordered for affected communities. Smoke from the wildfires caused respiratory problems across the region. Due to a lack of resources, many fires were not initially attacked with fire crews and some fires were expected to continue to burn for the remainder of the fire season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jun 21, 3:55 AM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 21, 3:55 AM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
455 AM PDT SAT JUN 21 2008

.DISCUSSION...
ACTIVE WEATHER EXPECTED TODAY AS THE SHORT WAVE TROUGH JUST OFFSHORE
IS PROVIDING FAVORABLE DYNAMICS FOR THUNDERSTORM ACTIVITY.  METSAT
SHOWS A WELL DEVELOPED COMMA HEAD OVER THE PAC NW. NRN CAL IS IN THE
WARM SECTOR THIS MORNING AND THIS IS ADDING FUEL FOR THUNDERSTORM
DEVELOPMENT.  ANOTHER FACTOR IS THE JET STREAM LOCATION.  AS THE JET
MAX DRIVES NORTHEAST TOWARD VANCOUVER ISLAND...NRN CAL HAS BECOME
UNDERNEATH THE RIGHT REAR DIVERGENT QUADRANT OF THE JET MAX.  THIS
DIVERGENT QUADRANT WILL PLAY A LARGER ROLE THIS AFTER 1200PM AS THE
JET DRIFTS EAST...CLOSER TO THE COAST.  WE SHOULD SEE MORE SCATTERED
THUNDERSTORM ACTIVITY NORTHWARD OF A LINE FROM ALDER SPRINGS TO
CHICO TO JUST SOUTH OF QUINCY.  THE TROUGH IS ACTUALLY BEGINNING TO
CLIMB OUT OF THE LONGWAVE TROUGH.  AS IT DOES...IT TRACKS NE AND
TAKES ON A SLIGHTLY NEGATIVE TILT WHICH TRANSLATES TO A MORE ACTIVE
THUNDERSTORM PATTERN.  DUE TO THE SUB-CLOUD LAYER DRYNESS...EXPECT
LITTLE IN THE WAY OF PRECIP FROM THE THUNDERSTORMS TODAY.  THERE IS
A VERY REAL THREAT OF DRY LIGHTNING WHICH COULD START MORE
WILDFIRES.  DRY LIGHTNING JUST MEANS ABUNDANT
THUNDERSTORMS/LIGHTNING WITH LITTLE PRECIP MAKING IT TO THE GROUND
AND/OR LIGHTNING STRIKING OUTSIDE OF THE RAIN SHAFT/CORE.  DUE TO
THE ADDED CLOUD COVER TODAY...WE HAVE BUMPED THE TEMPS DOWN A COUPLE
DEGREES OVER THE NRN PORTIONS OF OUR FORECAST AREA.  ON THE OTHER
HAND...THE SRN SACRAMENTO AND NRN SAN JOAQUIN VALLEYS WILL SEE
LITTLE CLOUD COVER TODAY...SO WILL BE AT OR ABOVE YESTERDAYS
TEMPS.  A GOOD CHANCE EXISTS TO BREAK THE RECORD MAX TEMP OF 109 AT
MODESTO WHICH WAS SET IN 1973.  WE ARE FORECASTING A CLOSE 108.  IT
WILL BE HOT IN STOCKTON AS WELL...BUT THE RECORD OF 111 LOOKS TO BE
SAFE AS OUR FORECAST IS ONLY FOR 106. IT MAY FEEL A LITTLE MORE
HUMID ON TODAY DUE TO THE INFLUX OF HIGH LEVEL MOISTURE.

SUNDAY SHOULD BE ABOUT 4 TO 8 DEG COOLER OVER MUCH OF THE INTERIOR
OF NRN CAL AS ONSHORE FLOW INCREASES AND A DRIER AIR MASS SPREADS
INLAND IN THE WAKE OF THE UPPER TROF AS IT MOVES THROUGH THE PAC NW
AND INTO THE NRN ROCKIES. SEASONABLE WX EXPECTED ON MONDAY AS BROAD
SWLY FLOW ALOFT SETS UP OVER NORCAL AS LOW PRESSURE REMAINS OVER THE
GULF OF ALASKA WITH A TROUGH EXTENDING SWD OVER THE ERN PAC.

TUESDAY THROUGH SATURDAY...MODEL GUIDANCE SUGGESTS LITTLE
FLUX IN THE EXTENDED FORECAST AS TEMPERATURES VARY A FEW DEGREES
AROUND NORMAL WITH RELATIVELY DRY CONDITIONS. MAX TEMPS IN THE
VALLEY WILL RANGE IN THE 90S WITH HIGHER TERRAIN IN THE MID 70S TO
LOW 80S. A SHORT WAVE SHOULD PASS TO THE NORTH OF THE REGION TOWARDS
THE END OF THE WEEK WITH THE POSSIBILITY OF A CUT OFF LOW SITTING
NEAR THE BAY AREA COAST. THIS MAY CREATE SOME MID AND UPPER LEVEL
CLOUDINESS IN THE REGION.  SOME MODELS ARE SUGGESTING INSTABILITY
OVER THE MOUNTAINS...FROM THE COASTAL RANGE TO THE SIERRA
CREST...WITH THE POSSIBILITY OF AFTN THUNDERSTORMS THURSDAY TO
SATURDAY.  JMC

&&

.AVIATION...
MOSTLY VFR CONDITIONS WILL PERSIST TODAY. SOUTHWESTERLY FLOW WILL
STRENGTHEN LATE MORNING/AFTERNOON AS A TROUGH MOVES INTO THE NRN CA.
ISOLATED THUNDERSTORMS THIS MORNING OVER AND SURROUNDING THE NRN
SACRAMENTO VALLEY IS EXPECTED TO BECOME WDLY SCT THIS AFTERNOON OVR
THE MTNS AND SPREAD SOUTHWARD OVR THE SIERRA. LCL GUSTS AROUND 40KT
AND SMALL HAIL ASSOCIATED WITH SOME THUNDERSTORMS TODAY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&

In the hours before

Special weather statement, Jun 21, 4:55 AM PST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
555 AM PDT SAT JUN 21 2008

CAZ017>019-067-069-220000-
SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA-
NORTHERN SAN JOAQUIN VALLEY-MOTHERLODE-
WEST SLOPE NORTHERN SIERRA NEVADA-
555 AM PDT SAT JUN 21 2008

...HOT WEATHER CONTINUES FROM THE SOUTHERN SACRAMENTO AND NORTHERN
SAN JOAQUIN VALLEYS EASTWARD INTO THE SIERRA NEVADA...

TODAY TEMPERATURES WILL WARM QUICKLY IN THE MORNING...BRINGING A
SECOND DAY OF HOT WEATHER TO THE SOUTHERN CENTRAL VALLEY. DAYTIME
HIGH TEMPERATURES WILL BE JUST OVER 100 DEGREES IN THE SOUTHERN
SACRAMENTO VALLEY. TEMPERATURES WILL BECOME WARMER FURTHER
SOUTH...WITH THE NORTHERN SAN JOAQUIN VALLEY HAVING NEAR RECORD
TEMPERATURES BETWEEN 105-110 DEGREES. THE DELTA AREA WILL REACH
TEMPERATURES NEAR 100 DEGREES. THE MOTHERLODE WILL SEE
TEMPERATURES BETWEEN 95 TO 105 DEGREES. EVEN IN PLACES LIKE THE
HIGHER MOUNTAINS...TEMPERATURES WILL BE UNUSUALLY WARM. OVERNIGHT
LOWS TONIGHT WILL COOL TO MORE COMFORTABLE LEVELS.

STAY INDOORS AS MUCH AS POSSIBLE DURING THE PEAK HEATING OF THE
DAY. IF YOU HAVE TO WORK OR PLAN ON ANY RECREATIONAL ACTIVITIES
OUTDOORS...DRINK PLENTY OF WATER ...WEAR LIGHT COLORED CLOTHING
AND TAKE FREQUENT BREAKS FROM THE SUN. HEAT CAN AFFECT
ANYONE...HOWEVER CHILDREN...THE ELDERLY...PEOPLE WITH MEDICAL
CONDITIONS...AND THOSE ENGAGED IN STRENUOUS OUTDOOR ACTIVITIES
WILL BE THE ONES MOST IMPACTED BY HOT WEATHER.

CAZ013>016-063-064-066-068-220000-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-
555 AM PDT SAT JUN 21 2008

...ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT AREAS FROM THE
COASTAL MOUNTAINS EASTWARD THROUGH THE NORTHERN SACRAMENTO VALLEY
AND INTO THE NORTHERN SIERRA NEVADA...

CLOUD COVER AND THUNDERSTORM ACTIVITY TODAY WILL COOL THE NORTHERN
SACRAMENTO VALLEY...STILL KEEPING TEMPERATURES IN THE MID 90S.
ISOLATED THUNDERSTORMS WILL EXTEND FROM THE COASTAL MOUNTAINS OVER
THE NORTHERN CENTRAL VALLEY THIS MORNING AND SPREAD INTO THE
SIERRA NEVADA BY THIS AFTERNOON. THUNDERSTORM COVERAGE WILL
INCREASE TO SCATTERED COVERAGE IN THE AFTERNOON NORTHWARD OF A
LINE FROM ALDER SPRINGS TO CHICO TO QUINCY. ALTHOUGH LITTLE
PRECIPITATION WILL ACCOMPANY THESE THUNDERSTORMS...EXPECT
FREQUENT LIGHTNING STRIKES.

INDOORS IS THE SAFEST PLACE TO BE DURING A THUNDERSTORM. DO NOT
TAKE COVER UNDERNEATH TREES OR NEAR ANY TALL STRUCTURES AS THEY
MAY ACT AS LIGHTNING RODS. LIGHTNING CAN STRIKE MILES AWAY FROM A
STORM CENTER.

JCLAPP

Event by event

7 wildfire. Local standard time, as filed.

Wildfire, Northern Sacramento Valley

When
June 21, 5:00 AM PST to June 30, 11:59 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
State Official

Lightning on June 21st started a number of fires in western Tehama and southwestern Shasta counties. These fires were combined as the SHU Complex, which included the Whiskeytown Complex. By the end of June, 52,000 acres were burned with 6 firefighter injuries (see entry for CA-Z013), 3 residences destoyed, and 2 additional buildings damaged. There were also 230 residences and 37 commercial buildings threatened. The fires in the complex extended into the foothills of the Coastal Range (CA-Z063) and into the vicinity of Lake Shasta (CA-Z013). The fires had only 15 percent containment by the end of the month and are continued in the July Storm data entry.

Wildfire, Mountains Southwest Shasta County to Northern Lake County

When
June 21, 5:00 AM PST to June 30, 11:59 PM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
State Official

Lightning on June 21st started a number of fires in western Tehama and southwestern Shasta counties. Several of these fires were combined as the SHU Complex which included the Whiskeytown Complex. By the end of June, 52,000 acres were burned with 6 firefighter injuries, 3 residences destroyed, and 2 additional buildings damaged. There were also 230 residences and 37 commercial buildings threatened. The fires in the complex extended into the northern Sacramento Valley (CA-Z015) and into the vicinity of Lake Shasta (CA-Z013). The fires had only 15 percent containment at the end of the month and are continued in the July Storm Data entry. In addition, the Yolla Bolly Complex covered 3900 acres but with no injuries or threatened structures. These fires had only 5 percent containment at the end of the month and are also continued in the July Storm Data entry.

Wildfire, Shasta Lake/North Shasta County

When
June 21, 5:00 AM PST to June 30, 11:59 PM PST
Where
Shasta Lake/North Shasta County forecast zone
Injuries
0 direct, 6 indirect
Reported by
State Official

Lightning on June 21st started a number of fires in western Tehama and southwestern Shasta counties. These fires were combined as the SHU Complex which included the Whiskeytown Complex. By the end of June, 52,000 acres were burned with 6 firefighter injuries, 3 residences destroyed, and 2 additional buildings damaged. There were also 230 residences and 37 commercial buildings threatened. The fires in the complex extended into the northern Sacramento Valley (CA-Z015) and into the vicinity of Lake Shasta (CA-Z013). The fires had only 15 percent containment by the end of June and are continued in the July Storm Data entry.

Wildfire, Mt Shasta/Western Plumas County

When
June 21, 12:30 PM PST to June 30, 11:59 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
State Official

Two fire complexes were initiated by lightning on June 21st. The Canyon Complex fires covered 12,922 acres and threatened 53 structures, but there were no injuries or destroyed structures. The fires had only 5 percent containment by the end of the month and are continued in the July Storm Data entry. The Cub Complex fires covered 3622 acres and had no injuries or threatened structures. They were 15 percent contained by the end of the month and are continued in the July Storm Data entry.

Wildfire, Central Sacramento Valley

When
June 21, 1:00 PM PST to June 30, 11:59 PM PST
Where
Central Sacramento Valley forecast zone
Reported by
State Official

The Butte Lightning Complex (BTU) consisted of 34 fires ignited by lightning strikes on June 21st spread over 16,000 acres. There were 6 minor injuries to firefighters reported (see CA-Z066 entry), 2 structures destroyed, and 1200 residences threatened. Multiple evacuations and road closures were ordered. The fires extended into the northeast foothills of the Sierra Nevada (CA-Z066), where most of the fires and injuries were located. The fires had only 25 percent containment by the end of the month and are continued in the July Storm Data entry.

Wildfire, Northeast Foothills/Sacramento Valley

When
June 21, 1:00 PM PST to June 30, 11:59 PM PST
Where
Northeast Foothills/Sacramento Valley forecast zone
Injuries
0 direct, 6 indirect
Reported by
State Official

The Butte Lightning Complex (BTU) consisted of 34 fires ignited by lightning strikes on June 21st and spread over 16,000 acres, extending into the central Sacramento Valley (CA-Z016). There were 6 minor injuries to firefighters reported, 2 structures destroyed, and 1200 residences threatened. Multiple evacuations and road closures were ordered. The fires had only 25 percent containment by the end of the month and are continued in the July Storm Data entry.

Wildfire, West Slope Northern Sierra Nevada

When
June 21, 1:00 PM PST to June 30, 11:59 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Injuries
0 direct, 12 indirect
Reported by
State Official

Lightning strikes resulted in the development of the American River Fire Complex (located 11 miles northeast of Foresthill) and the Yuba River Complex (located 15 miles northeast of Grass Valley). Combined, the fires burned 7,142 acres, injured 12 firefighters, destroyed 1 residence, and threatened 116 additional structures. The fires had only 35 percent containment by the end of the month and are continued in the July Storm Data entry.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111092, 111097, 111098, 111257, 111013, 111015, 111337.